Re: Elevated platelets and ALT
Ok Lana09, I'm not a doctor and this is a shot in the dark, but I've been studying the effects of endotoxin from gram negative bacteria in the colon on liver disease and your case caught my eye because you state you have some issues with IBS.
IBS can cause increased permeability of the colon which can cause increased endotoxin in the blood. In the alternative medicine world they call this "leaky gut syndrome" but doctors hate this term and will say there is no proof of this. Ask them if IBS might cause "increased permeability" of the intestine wall, and they may not react so negatively, but google around on leaky gut and see if your symptoms look familiar.
Endotoxin is highly inflammatory to immune (stellate/kupffer) cells in the liver and this could raise ALT. I did a bit of googling around just now, and it seems endotoxin can also cause a rise in platelets, so I thought I'd pass this on for you and your doc's to ponder.
Endotoxin in the blood is dependent on two things... The permeability of the colon wall, and the amount of endotoxin generating gram negative bacteria inside the colon. Antibiotic use can cause a sharp increase or overgrowth of gram negative bacteria in the colon, and NSAID (aspirin/ibuprofen/naproxen) use can further increase the leakiness or permeability of the colon.
Any antibiotic use in the past 6-12 months or recent increase in NSAID use?
Endotoxin inflammation should also cause a low grade fever (99 to 99.5 or so), and this may be another clue you could look for.
To fix this (if this is what it is!), probiotics and/or prebiotics might help to restore your gut flora to normal, and if you are a frequent flyer with pain meds, swapping the NSAID's for acetaminophen for a trial period might help determine if this is the cause. Acetaminophen can inflame the liver too, but not as much as endotoxin can.
I got remarkable results from an "FOS" (fructooligosaccharide) prebiotic, which is cheaper and easier than probiotic therapy. I use only half as much as they recommend on the label to avoid the only side effect of FOS... Gas! Start out with low doses!
You need to ask your doctor before you start experimenting with pre/pro biotics or changing your pain meds, but this might be an easy thing to try to see if it changes your labs at all.
Best of Luck to you, and let us know how things work out.
Last edited by BillinSD; 12-02-2012 at 08:15 PM.